MAUDE Adverse Event Report: ETHICON INC. SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1951S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Headache (1880); Swelling/ Edema (4577); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint (b)(4).H6.Component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: what is the surgeons opinion of causal relationship to surgiflo? the surgeon said, "" i think this event was caused by a reaction to a foreign body in the spongel (hemostatic agents made by other company), not surgiflo.The reason for this was that surgiflo was used only subdurally, and spongel was used epidurally and subdurally.There was significant fluid retention both subdurally and epidurally, so it is unlikely that surgiflo was the cause."" was surgiflo removed after hemostasis was achieved? yes.What was the indication for use of surgiflo? after the site of dissection of arteriovenous malformation (not active bleeding).Has the patient recovered ? yes, the patient is doing good.Was there a surgical intervention or how was the event handled? up to 2nd day: cefazolin, 3rd to 10th day: oral administration of levofloxacin; there was no steroid use.Did the patient experienced any adverse events related to this case? subdural/epidural fluid collection and worsening of cerebral edema.Surgeon¿s comment: i think this event was caused by a reaction to a foreign body in the spongel, not surgiflo.The reason for this was that surgiflo was used only subdurally, and spongel was used epidurally and subdurally.There was significant fluid retention both subdurally and epidurally, so it is unlikely that surgiflo was the cause.The surgeon's comments continue below.Patient's general condition good (today's mri showed spontaneous remission, and the patient is scheduled to be discharged tomorrow.) presence of findings suspicious of infection (blood data, etc.) white blood cells approximately 11,000/l, crp 2.4, 7.1 (until day 3) fever continued (38 from the next day, 37 from the third day) the patient has a headache.Presence or absence of cerebrospinal fluid leakage outside the wound => none in a case of avm, about 1 cc of the product was applied to the extraction cavity and pressed with a piece of cotton.(there was no bleeding in the extraction cavity.) after 3 minutes, the excess was washed away.When i checked the video, the excess amount was washed away completely.Surgicel gauze was then placed in the extraction cavity and fibrin glue was spread.A spongel was placed under the dura and sutures were applied.I used spongel, duragen, and bone cement for the epidural.Are there any deviant acts or concerns? none.Patient's medical history of underlying disease none.The following information was requested, but unavailable: what was the date of the procedure?unk.Why was the scan performed 10 days after? what was the indication?unk.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What was the date of index surgical procedure? what were the diagnosis and indication for the index surgical procedure? please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.What is the surgicel lot number? what was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? where was the surgicel used (on what tissue)? how much surgicel was used during the procedure? was the surgicel product left in place? was the excess irrigated and removed? what were current symptoms following the index surgical procedure? what is the onset date? has any surgical or medical intervention been performed? what is physician¿s opinion as to the etiology of or contributing factors to this event? was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative course? what is the patient¿s current status? what is the users experience w/ surgicel powder and other hemostatic agents? please clarify what is spongel? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a neurosurgery procedure for avm: arteriovenous malformation on an unknown date and an absorbable hemostat was used.An mri was performed 10 days later and revealed a subdural and epidural effusion and worsening cerebral edema that was not present the day after surgery.Dwi did not show high signal, and it seems difficult to say that it is an abscess at present.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Additional information was requested, and the following was obtained: 1.What were the diagnosis and indication for the index surgical procedure?¿ avm; arterio-venous malformation 2.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.¿ he has no underlying health conditions 3.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically?¿for hemostasis for extraction cavity of avm without active bleeding.4.Where was the surgicel used (on what tissue)?¿extraction cavity of avm 5.Was the surgicel product left in place? was the excess irrigated and removed?¿yes, not removed.6.Has any surgical or medical intervention been performed?¿up to 2 days: cefazolin.Days 3 to 10: oral administration of levofloxacin.No steroid use 7.What is physician¿s opinion as to the etiology of or contributing factors to this event?=> surgeon¿s comment: i think this event was caused by a reaction to a foreign body in the spongel, not surgiflo.The reason for this was that surgiflo was used only subdurally, and spongel(sterile absorbent gelatin hemostasis sponge produced by the other company) was used epidurally and subdurally.There was significant fluid retention both subdurally and epidurally, so it is unlikely that surgiflo was the cause.8.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative course?¿ i think this event was caused by a reaction to a foreign body in the spongel, not surgiflo.The reason for this was that surgiflo was used only subdurally, and spongel (sterile absorbent gelatin hemostasis sponge produced by the other company) was used epidurally and subdurally.There was significant fluid retention both subdurally and epidurally, so it is unlikely that surgiflo was the cause.9.What is the patient¿s current status?¿ the patient saw the dermatologist on november 30 and is scheduled for patch tests on december 12, including surgiflo, spongel and other products used in the surgery and also in the examination.10.Please clarify what is spongel? please provide the manufacturer¿s name?¿sterile absorbent gelatin hemostasis sponge produced by ltl pharma the following information was requested, but unavailable: 1.What was the date of index surgical procedure? 2.What is the surgicel lot number? 3.How much surgicel was used during the procedure? 4.What were current symptoms following the index surgical procedure? what is the onset date? 5.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: the patient had undergone vascular therapy two weeks prior to the surgery.It was determined that the cause of the allergy in the event was the material used in that vascular procedure and not the hemostatic agent product used in the surgery.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL ORIGINAL 2INX14IN(5.1CMX35.6CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
1000 route 202
raritan 08869 0151
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18187472
Report Number2210968-2023-08890
Device Sequence Number15079102
Product Code LMG
UDI-Device Identifier10705031468108
UDI-Public10705031468108
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1951S
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/04/2023
01/10/2024
Initial Report FDA Received Date11/21/2023
Supplement Report FDA Received Date12/20/2023
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age20 YR
Patient SexMale
Patient Weight68 KG